Early paracetamol, antibiotics tied to eczema
By Anne Harding
NEW YORK | Thu May 20, 2010 4:27pm EDT
(Reuters Health) - Children given antibiotics or the pain reliever paracetamol in infancy may be at increased risk of developing eczema in later childhood, a new study from Spain hints.But the findings don't mean that parents should avoid using paracetamol -- known in the US as acetaminophen (Tylenol) -- because it's still unclear whether the increased risk is actually caused by the drug, the infection that's being treated, or something else, Dr. Luis Garcia-Marcos of the University of Murcia, an investigator on the study, told Reuters Health.
"I'm a pediatrician, and I'm very comfortable with paracetamol," he said. Although parents who are really concerned, he added, can also use ibuprofen instead.
Paracetamol has been linked to asthma in both children and adults, Garcia-Marcos and his colleagues point out, but studies investigating whether paracetamol or antibiotics increase eczema risk have yielded mixed results. Complicating matters is the fact that a child given paracetamol for a fever is frequently on antibiotics too, Garcia-Marcos added.
In the current study, the researchers looked at data from the International Study of Asthma and Allergies in Childhood in Spain, which included information on whether or not children had been given paracetamol or antibiotics in their first year of life.
According to the National Institutes of Health, 10 to 20 percent of infants and children have eczema. In the current study of about 13,900 children aged 6 to 7 years old, 7 percent had eczema.
Overall, the researchers found, kids whose parents reported giving them paracetamol in their first year of life were 56 percent more likely to have eczema, while those given antibiotics were at 66 percent higher risk. The risk didn't change when researchers took into account whether a child had been given the other drug as well.
But the effects on eczema risk were different for children who had asthma or itchy, watery eyes and noses (known medically as rhinoconjunctivitis). When they were given paracetamol in infancy but not antibiotics, eczema risk was not increased for these children; but antibiotics plus paracetamol upped eczema risk in these children even more than for children who were free from asthma and runny, itchy eyes and noses.
This suggests, Garcia-Marcos said, that for children with allergies, antibiotics may be the deciding factor in whether or not they develop eczema when exposed to the drugs. But, he added, "with the data we've got here we can't rule out that infections are driving everything."
For now, the researcher said, parents should not be concerned. "Paracetamol is a very safe drug and it's been working for a long while and it has not been related to any really important side effects," he said. In order to truly understand the risks it will be necessary to conduct a randomized controlled trial, he added.
What's most important to draw from the study at this point, according to Garcia-Marcos, is "things that happen early in life have consequences later on."
Pediatric Allergy and Immunology, online April 20, 2010.